Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

169 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Why am I getting clear oily discharge from breast?

Answered by
Dr.
Dr. Rakhi Tayal

OBGYN

Practicing since :2001

Answered : 12783 Questions

default
Posted on Tue, 18 Dec 2012 in Women's Health
Question: My daughter is complaining that her breast is very oily..her bra and shirt are wet with this greasy baby oil-like fluid, just one breast. She is in the third week of her birth control cycle. She didn't think it was coming from the nipple, but says it may have. She just sent me a photo, her shirt and bra are soaked. What could this be?
doctor
Answered by Dr. Rakhi Tayal 3 hours later
Hello,
Thanks for posting your query.
The discharge from breast can be due to the hormonal imbalance caused in the body due to birth control pills or frequent emergency contraceptives pills. This is called galactorrhea. This should go away on its own as nothing can be done for the hormonal imbalance.

However other causes also need to be ruled out. First of all ask her to get a serum HCG test done to rule out pregnancy due to contraception failure as oily discharge is frequent in pregnancy and HCG by serum test is more specific than a urine for pregnancy test.

Then mammary duct ectasia has to be ruled out. It causes one or more of the ducts beneath your nipple to become inflamed and clogged with a thick, sticky substance. Third possibility is of an underactive thyroid gland, tumor (prolactinoma) or other disorder of the pituitary gland and chronic breast stimulation, such as from frequent breast self-exams or sexual activity.

Last possibility is of intraductal papilloma (less likely). It is a small, usually noncancerous (benign) growth that projects into a milk duct near your nipple.
She should consult a gynecologist and get an examination done.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Rakhi Tayal.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakhi Tayal 2 hours later
Thank you for you response. I do have one more question: are these fluids normally oily in texture? To be more thorough, she is using the birth control to control ovarian cysts; she is not sexually active.
Thank you.
doctor
Answered by Dr. Rakhi Tayal 2 hours later
Hello.
Thanks for writing again.
The breast discharge most commonly is the milk and is oily in consistency.
Since she is not sexually active, using birth control pills seems to be the most likely cause of this discharge.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Medical Topics ,  

Recent questions on  Ovarian cyst

doctor1 MD

Hi there, I have been on yasmin (pill) since 2012 having never taken the pill before. I was diagnosed with having an ovarian cyst at the time having complained of very painful periods and bleeding in between periods my whole life. Yasmin has been excellent but for the past two months I have experienced bleeding a week before my period. I had another ultra sound and my cyst has grown bigger (before was 5cm ). I feel bloated all the time (even before pill) and find it difficult to pee. I have never been sexualy active so didnt want a transvaginal ultrasound........so my doctor instead told to go on cilest which I am reluctant to use since have read negative reviews. From my brief history do you think yasmin is causing the bleeding? should I take new pill? Any advice on what other steps I can take instead? THANKS

doctor1 MD

I am a 32 year old female. I have a history of irregular periods and ovarian cysts. My period is never more than 4 or 5 days long. I started my period on May 20, which was a heavy period that would not stop on its own,so was started on some birth control pills june 8...still spotting even with pills. DHEA and WBC s are elevated. Was having abd cramping prior to birth control pills, extreme fatigue/loss of appetite continues. New symptom is pain in both of my knees, difficulty getting from sit to stand, difficulty climbing stairs due to pain. No pain in calves.

doctor1 MD

I am 24 years old I ve been having trouble with my overies. I had surgery to remove some cyst on both overies I have had symptoms for the past 6 month tired hair loss, gain weight, nauseated every day, get full easily when I eat they said I have polysystic overies and endemetriosis. my grandmother had ovarian cancer how can I make sure I don t have the same thing

doctor1 MD

Pls I need the interpretation of the pelvic scan I did,I had miscarriage this year january since then my partner and I have been tryin, uterus-39mmAP,41mmTS,74mmLS,Endomentrium-unremarkable,ovaries-50mm left ovarian cyst,Adnexa-37mm pocket of free fluid in left adnexa

doctor1 MD

My 17 year old daughter has sharp pain on her left side of her abdomen and has thrown up twice. She doesn't have a fever , I'm just curious what this could be; the pain woke her up

doctor1 MD

Hello! I am a 61 year old female who is experiencing post-menopausal bleeding four years after menopause . I delivered two babies and then had my tubes tied when I was 26 in 1982. I developed Hodgkin's Lymphoma in 2005 and went into remission...

doctor1 MD

I have pain in my lower abdomen. Usually it is urine track infection. It comes more often. The last time I was at the doctor they did not fine iTunes track infection. It is very painful.